Sign in to follow this  
Followers 0
stillriding

Methotextrate and Low white blood cell count

14 posts in this topic

Hi

Just wanted to know if anyone has experienced a massive reduction in white blood cell count as a result of using methotextrate? Apparently I am low enough to be admitted for IV antibiotics and add another specialist to my list?

Currently I am on antibiotics and spent last week in bed fighting (so I thought) the chest infection that I couldn't shake?

Any reassurance would be greatly appreciated.

Thanks

SJP

 

Sclero - my fat little hands; AIH; Mixed connective tissue disorder

Diagnosed - July 2011

Share this post


Link to post
Share on other sites

Hi Stillriding,

 

Good to hear from you again, but not due to a low blood count though!

 

As we hear over and over again scleroderma is definately different for all people and their response to drugs also varies widely.

 

However, I am sure that you will hear from some of our friends as to their experiences.

 

I do know that my daughter had a terrible chest infection for about three weeks and needed two separate doses of antibiotics. She didn't have her blood count checked though, and gradually improved. Lots of nasty coughs going around this time of the year.

 

Will be interested to hear what our friends have to say.

 

Kindest regards

Share this post


Link to post
Share on other sites

Hi Stillriding,

 

How nice to hear from you again!

 

I've never taken Methotrexate, so can't advice you from my own experience. I did have a problem with the immune suppressant I take (azathioprine) which caused my MVC (mean corpuscular volumes) to rise, although not sufficiently for my consultant to suggest that I stop taking it and I do feel that taking any sort of immune suppressant can make you more likely to be vulnerable to any infections.

 

I've included a link about Methotrexate side effects which I hope will give you some more information. We do have quite a few of our members who take this medication and I expect they will be along to give you some first hand advice.

 

Kind regards,


Jo Frowde

ISN Assistant Webmaster

SD World Webmaster

ISN Sclero Forums Manager

ISN News Manager

ISN Hotline Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Thank you Jo and Robyn for such speedy replies.

 

The PDS always scare me however I chose one sentence that seemed the most encouraging "Bone marrow recovery typically occurs within two weeks after the withdrawal of MTX." So hopefully next week will see an increase in my blood count.

 

Cheers

Simone

 

 

Share this post


Link to post
Share on other sites

Hi Simone,

 

Stay positive and I am sure you will receive a few more posts.

 

Kind regards

Share this post


Link to post
Share on other sites

Hello Amanda,

 

Thank you for your concern.

 

My count has returned to the 'normal' range. It took exactly two weeks from my last methotrexate (MTX) injection! I rested, took 10mg of Folinic Acid/day and stayed away from public confined spaces. My specialist does not think it was the MTX and I had a second specialist opinion that also agreed! I have not resumed my weekly injections as I'm a little too nervous to do this until my WCC (white cell count) increases. My specialist agrees.

 

Interesting though is I have a friend with MS as she doesn't take antibiotics as they muddle up her medications also. Perhaps it was a drug interaction ie antibiotics/decreasing prednisone/MTX that caused my WCC to freak out.

 

Who knows?

 

Good news is I'm not having weekly injections for at least two more weeks!

 

Simone

Share this post


Link to post
Share on other sites

That's good to hear Simone, thanks for letting us know.

 

Kind regards

Share this post


Link to post
Share on other sites

Hello Simone

 

Fabulous about the count and not having to have injections. I am a total baby when it comes to such things. Once upon a time my sister came to give me an anti sickness injection in the thigh so hardly a sensitive, painful area but I had Ma trying to hold me still as I cried "Noooo! and kept rolling away from my sister. Pathetic eh?

 

Take care.


Amanda Thorpe

ISN Sclero Forums Senior Support Specialist

ISN Video Presentations Manager

ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Noooooo! not pathetic at all. I think we all have our things that freak us out. Mention MRI's and I'll probably pass out! (heart beat increasing just thinking about it)

 

Update on the WCC - worth posting in case someone reads in the future, my specialist now believes it was the actual virus that I had that caused my count to drop. She has had three other patients since present with lowered counts who also were unwell. Possible.

 

I guess when "normal" people get sick they don't march off for a blood test. Those with a lowered immune system do!

 

Feeling like a pin cushion at the moment - but I am feeling healthy which is GREAT!

 

Bye

Share this post


Link to post
Share on other sites

Only just seen this thread but I also take methotrexate (MTX) andjust recently my WBC count has started to drop so my doctor is watching it carefully and said I may need to drop the amount I take. But it has dropped before and then bounced back to a better level. I have my bloods done every month.

 

Hope its still going well for you.

 

Buttons

Share this post


Link to post
Share on other sites

Hi Buttons

Yes, my WBC is sitting at the low end of 'normal'. But I am on a lowered dose of MTX just in case.

Glad I am not the only pin cushion!!

Cheers

Simone

Share this post


Link to post
Share on other sites

Hello Simone

 

I was wondering how you're getting on with the methotrexate? In the beginning I had nausea after each dose but after about 6 weeks this went and I had no problems at all until, sudden, after about 10 months nausea came back with a vengeance. I had a similar experience with mycophenolate, no side effects for months and then suddenly bang! Maybe I'm just a slow developer!

 

Take care.


Amanda Thorpe

ISN Sclero Forums Senior Support Specialist

ISN Video Presentations Manager

ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0